MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18064265
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 08/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during t2 femoral surgery, the drills broke when they were used to drill for the static screw hole of the nail.The procedure was progressed without problem after that." no adverse consequences or surgical delay reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the received drill shows significant evidence of frequent and intense use.The tip of drill is completely broken off.The fractography details revealed that the fracture origin was located, and the fracture was determined to be ductile.Elevated levels of chromium were detected within the isolated particles along the ductile fracture surface.Both fracture samples exhibit the same features, leading to this being a reproducible failure.Appearance of the fractured/broken surface as well as the ductile fracture suggested that the drill broke due to repetitive stress.It is not unlikely that drilling under misalignment and bending forces in combination with high force application due to the bad cutting performance had led to the final breakage of the drill.A review of labelling did not indicate any abnormalities.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.Based on investigation, the root cause was attributed to a normal device wear.The failure was caused by bending forces in combination with high force application due to the bad cutting performance of the drill (blunt flutes).Also, the stress developed in the drill due to repetitive use over the years.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9073059
Report Number0009610622-2019-00694
Device Sequence Number3660615
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064265
Device Lot NumberKU77873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2019
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer12/04/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date12/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR
Patient Weight80